The US Food and Drug Administration is yet again expanding its warnings of toxic hand sanitizers—this time, not just after finding additional dangerous products; the FDA also found an additional toxic ingredient.
The FDA this week announced that it has identified hand sanitizers that contain 1-propanol, a toxic form of alcohol not yet seen in contaminated products. If ingested, it can cause confusion, unconsciousness, slowed pulse and breathing, and even death.
The ever-growing “do-not-use” list of dangerous hand sanitizers now includes 157 products. You can see the entire list of dangerous products here on the FDA’s website. Below is a sampling of some labels of the dangerous products.
Most of the products on the list are dangerous because they contain—or are associated with products containing—toxic methanol, which the FDA has been warning about since June. It seems that as the pandemic escalated and demand for hand sanitizing products increased in step, companies began flooding the market with shoddy and fraudulent products. While the FDA emphasizes that consumers are advised to use hand sanitizing products when soap and water are unavailable as part of proper hand hygiene, the agency says that consumers should be careful to use safe, legitimate products.
The main toxic component in dangerous products, methanol, is a type of alcohol often called “wood alcohol” and associated with improperly distilled liquor. Drinking even small amounts can cause blindness and death. This is a particular concern for people with alcohol use disorder, risk-taking adolescents, and curious young children who may be tempted to try drinking hand sanitizers. But methanol can also pose risks if it is inhaled or absorbed through the skin. Both routes can cause systemic toxic effects, such as vision disturbances, given large enough doses.
According to the FDA, states are increasingly identifying cases in which people have become severely ill or permanently blind or have died from ingesting methanol-containing hand sanitizing products.
Earlier this month, the Centers for Disease Control and Prevention published a study of 15 such cases. Of the 15 people poisoned by methanol-containing sanitizers, four died, three were diagnosed with vision loss, and four remained in the hospital at the time of publication. The remaining four were discharged from the hospital without complications. The poisonings occurred only between May 1 and June 30, and researchers only looked at cases in New Mexico and Arizona. The researchers note that other states are likely seeing similar cases.
The newly identified toxic contaminant, 1-propanol (aka propanol, propyl alcohol, n-propanol) has the chemical formula CH3CH2CH2OH (C3H8O). It’s made in small amounts during fermentation and is used as an industrial solvent. It’s not to be confused with isopropanol (aka 2-propanol, isopropyl alcohol) which has the similar formula: CH3CHOHCH3 (C3H8O). Sanitizers containing isopropanol are safe and effective, as are products containing ethanol (aka ethyl alcohol, C2H6O), at concentrations above 60 percent.
Like ethanol found in alcoholic drinks, 1-propanol has a depressive effect on the central nervous system. However, animal studies suggest that 1-propanol effects on the nervous system are two-to-four times more powerful. When consumed, it can cause confusion, decreased consciousness, and slowed pulse and breathing that can lead to death, the FDA warns. Skin and eye exposure can also lead to irritation and, in rare cases, allergic reactions.
The FDA found 1-propanol contaminating four products made by Harmonic Nature S de RL de MI in Mexico. 1-propanol “is not an acceptable ingredient for hand sanitizer products marketed in the United States and can be toxic and life-threatening when ingested,” the FDA noted in its warning. The agency has recommended a recall.
As in previous warnings, the FDA recommends consumers stop using any of the listed products immediately and dispose of them as hazardous waste (don’t flush the products down the drain). Anyone experiencing poisoning symptoms should seek medical help immediately.